advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Philadelphia, Pennsylvania, USA:

My 13 year son weighs 110 pounds and has had diabetes for five years. At bedtime, his blood sugar is in the normal range, but he is high in the morning and spilling ketones (small). His insulin dose is: 7 units of Humalog and 20 units of N in the morning, 7 units of Humalog and 4 units of N at supper, and 9 units of N at bedtime. Obviously, his blood sugar is dipping low sometime during the night. However, his doctor feels that his insulin dose is correct for his weight. My son's most recent HbA1c was 7.4, which was a huge improvement since he was in DKA [diabetic ketoacidosis] four months ago and out of control. I'm sure that some of this may be caused by the onset of puberty. He eats at least one or two string cheeses at night before bed to ensure that he has enough protein. Can you help? Any thoughts?

Answer:

I would suggest testing his blood sugar in the middle of the night for three nights. If the blood sugar is high, then he is likely not receiving enough insulin and the dose needs to be increased.

Your diabetes team should always encourage you to call, fax, or e-mail in blood sugars when you are having difficulties to help you troubleshoot insulin dosing. This is an important tool for you to take advantage of to assist you with your son's diabetes and continued excellent management.

You state, "Obviously, he is dipping low sometime during the night", but I would suggest that he is likely not receiving enough insulin and thus wakes high and with ketones in his urine. Also, since he is now 13 and has had diabetes for five years, I suspect that he will soon require more insulin than he is currently receiving.

There is a device available called The Continuous Glucose Monitoring System (CGMS) that would be an excellent tool to help determine exactly what is happening overnight as well as during the day. CGMS takes about 900 blood sugar readings over three days, and allows you to fine-tune the insulin dosing to best meet your son's needs. Your physician should be able to direct you to appropriate resources to take advantage of this new tool.

MSB

DTQ-20001025105026
Original posting 26 Nov 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.